Alert archive / North Dakota / Special Weather Statements in 2020
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 5, 2020, 12:49 AM CDT for Sheridan County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2020, 12:49 AM CDT (05:49 UTC)
- Expired
- Aug 5, 2020, 1:15 AM CDT
- In force
- 26 min
- Issued by
- NWS Bismarck, ND
County Sheridan County, ND
The radar
The Bismarck radar (KBIS), 73 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
157
WWUS83 KBIS 050549
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
1249 AM CDT Wed Aug 5 2020
NDZ022-035-036-050615-
Kidder ND-Sheridan ND-Burleigh ND-
1249 AM CDT Wed Aug 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN...NORTHWESTERN
KIDDER AND NORTHEASTERN BURLEIGH COUNTIES UNTIL 115 AM CDT...
At 1249 AM CDT, strong thunderstorms were located along a line
extending from 5 miles southwest of Goodrich to 12 miles northwest of
Wing to 9 miles south of Mercer. Movement was southeast at 30 mph.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Wing, Tuttle and Arena.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4735 10068 4737 10067 4733 10045 4747 10017
4743 10003 4733 10003 4733 9972 4731 9966
4710 10001 4710 10046
TIME...MOT...LOC 0549Z 304DEG 28KT 4740 10019 4730 10038 4736 10068
$$
ABELINGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 4, 11:16 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 4, 11:16 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1116 PM CDT Tue Aug 4 2020 .UPDATE... Issued at 1105 PM CDT Tue Aug 4 2020 Sent a quick update for pops late this evening. Showers and embedded thunderstorms extend from the Turtle Mountains area south and west to northeast Mclean county. There is some isolated convection to the west of Bismarck, but confidence in this holding together long enough to impact Bismarck is low. But given the strength of the shortwave, some isolated to scattered convection is still possible around bismarck for the next couple of hours. Better chance definitely will be to the east and north. UPDATE Issued at 831 PM CDT Tue Aug 4 2020 Thunderstorms continue over central and portions of western ND. Overall, think the potential for a few strong or severe storms will continue to dissipate as we go through the mid to late evening hours, but with the strength of the shortwave, dropping southeast, convection will probably linger through the evening and will need to be monitored for possible severe storms for the next couple of hours. SPC mentioned earlier that there is some potential for upscale growth later this evening, with potential a small linear segment could track southeast toward the James River Valley along an effective boundary, with an increasing wind threat. A lack of a more buoyant airmass and weak low level jet are limiting factors. Updated pops based on latest radar and satellite imagery. UPDATE Issued at 509 PM CDT Tue Aug 4 2020 See mesoscale discussion above for more detailed convective discussion. Besides the current convection in the southwest, it does appear that scattered convection is developing over southeast Saskatchewan and may be developing into northwest and north central ND shortly. This will likely be the focus for convection this evening, after southwest convection exits the area. Updated pops based on latest radar analysis. and blended latest observations through the mid evening. && .SHORT TERM...(This evening through Wednesday) Issued at 147 PM CDT Tue Aug 4 2020 Chances for storms, some potentially severe, highlight the short- term. The 12 UTC model suite continue to highlight a stout upper-level short-wave moving through this evening. Moisture advection continues ahead of the wave and dewpoints have climbed nicely into the upper 50s to low 60s. RAP/HRRR forecast soundings indicate steep mid/low-level lapse rates this evening with ML CAPE around 1500 J/Kg. A north to south oriented surface trough and related wind shift will extends from Crosby down through Bowman and this feature will likely serve as the focus for scattered thunderstorms. Deep-layer bulk wind shear is forecast to be on the order of 30-40 kt, supportive of organized convection and potentially even weak supercells in the expected CAPE setting, especially given a large orthogonal component to deep-layer shear vectors relative to the surface trough. Given this scenario, we are messaging the possibility of isolated strong to severe thunderstorms along and west of the Highway 83 corridor, all the way northward to the Canadian border, with the main threat being large hail up to half dollars. The overall risk could be mitigated a bit by the timing of the upper-level wave not aligning perfectly with peak heating. Otherwise, as the middle- and upper-level shortwave trough shifts southeast into eastern ND tonight, higher precipitation chances will be focused along and east of Highway 83, with a drying trend in the west. The risk of strong to severe convection will diminish overnight with the onset of boundary layer cooling and stabilization. Scattered wrap around precipitation will be possible across east central ND tomorrow as the upper-level low slowly shifts southeastward. .LONG TERM...(Wednesday night through Tuesday) Issued at 147 PM CDT Tue Aug 4 2020 A late-week warming trend and a return to thunderstorm chances from Friday through the weekend highlight the long term forecast. The latest 12 UTC global deterministic and ensemble guidance supports shortwave ridging crossing the area Thursday for a dry day, with flow aloft becoming west-southwest Friday and beyond for an increasing chance of thunderstorms. The 00 UTC CIPS analog severe guidance suggests a risk of severe storms this weekend. High temperatures should climb back into the upper 80s and low 90s areawide by Friday and the warmer temperatures should stick around through the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1105 PM CDT Tue Aug 4 2020 Scattered thunderstorms continue from the Turtle Mountains area south and west to eastern Mclean county, and then isolated in nature back west toward Dickinson. Most likely area for showers and thunderstorms late this evening and overnight will likely be the James River Valley to Turtle Mountains. Behind the exiting convection Wednesday morning it looks like potentially MVFR to IFR ceilings developing from right around Minot and Bismarck east towards Devils Lake and Jamestown. Light and variable winds this evening will become northwest across the area on Wednesday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...AJ LONG TERM...AJ AVIATION...TWH
Hazardous weather outlook, Aug 4, 11:17 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1117 PM CDT Tue Aug 4 2020 NDZ001>003-009>011-017>021-031>035-040>046-060430- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 1117 PM CDT Tue Aug 4 2020 /1017 PM MDT Tue Aug 4 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-060430- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder- Stutsman-Logan-La Moure-McIntosh-Dickey- 1117 PM CDT Tue Aug 4 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 4, 9:30 PM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
930 PM CDT Tue Aug 4 2020
NDZ021-050315-
McLean ND-
930 PM CDT Tue Aug 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCLEAN COUNTY UNTIL
1015 PM CDT...
At 930 PM CDT, a strong thunderstorm was located near Underwood, or 9
miles north of Washburn, moving southeast at 10 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Falkirk.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4724 10098 4725 10098 4727 10100 4729 10107
4738 10121 4752 10104 4744 10067 4742 10067
4718 10088
TIME...MOT...LOC 0230Z 304DEG 11KT 4742 10108
CJSSpecial weather statement, Aug 4, 9:51 PM CDT, 2 hours 58 minutes before
Special Weather Statement National Weather Service Bismarck ND 951 PM CDT Tue Aug 4 2020 NDZ012-021-022-050315- McHenry ND-McLean ND-Sheridan ND- 951 PM CDT Tue Aug 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN... NORTHEASTERN MCLEAN AND SOUTHEASTERN MCHENRY COUNTIES UNTIL 1015 PM CDT... At 950 PM CDT, a strong thunderstorm was located near Butte, or 30 miles northwest of Mcclusky, moving east at 15 mph. Penny size hail will be possible with this storm. Locations impacted include... Drake, Butte, Balfour, Kief and Krueger Lake. LAT...LON 4782 10090 4798 10084 4800 10034 4770 10042 TIME...MOT...LOC 0250Z 288DEG 13KT 4789 10074 CJS
Special weather statement, Aug 4, 10:22 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1022 PM CDT Tue Aug 4 2020
NDZ012-021-022-050345-
McHenry ND-McLean ND-Sheridan ND-
1022 PM CDT Tue Aug 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN...
NORTHEASTERN MCLEAN AND SOUTH CENTRAL MCHENRY COUNTIES UNTIL 1045 PM
CDT...
At 1022 PM CDT, a strong thunderstorm was located 5 miles west of
Butte, or 29 miles northwest of Mcclusky, moving southeast at 20 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Butte, Kief, Krueger Lake and Strawberry Lake.
LAT...LON 4785 10092 4793 10081 4791 10046 4769 10044
4769 10089
TIME...MOT...LOC 0322Z 315DEG 17KT 4784 10078
EDWARDSSpecial weather statement, Aug 4, 11:27 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1127 PM CDT Tue Aug 4 2020
NDZ021-022-050515-
McLean ND-Sheridan ND-
1127 PM CDT Tue Aug 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN AND
NORTHEASTERN MCLEAN COUNTIES UNTIL 1215 AM CDT...
At 1126 PM CDT, strong thunderstorms were located along a line
extending from 6 miles north of Mcclusky to 9 miles northwest of
Turtle Lake. Movement was southeast at 30 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Mcclusky, Turtle Lake, Goodrich, Mercer, Denhoff and Hoffer Lake.
LAT...LON 4763 10030 4739 10003 4736 10003 4751 10093
4760 10113 4777 10107
TIME...MOT...LOC 0426Z 300DEG 25KT 4757 10049 4764 10098
HAMILTONSpecial weather statement, Aug 5, 12:10 AM CDT, 39 minutes before
Special Weather Statement National Weather Service Bismarck ND 1210 AM CDT Wed Aug 5 2020 NDZ021-022-050545- McLean ND-Sheridan ND- 1210 AM CDT Wed Aug 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN AND EAST CENTRAL MCLEAN COUNTIES UNTIL 1245 AM CDT... At 1210 AM CDT, a strong thunderstorm was located over Mercer, or 14 miles west of Mcclusky, moving southeast at 25 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Mercer. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4749 10093 4760 10069 4733 10029 4733 10075 TIME...MOT...LOC 0510Z 315DEG 21KT 4750 10076 ABELING
Special weather statement, Aug 5, 12:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1249 AM CDT Wed Aug 5 2020
NDZ022-035-036-050615-
Kidder ND-Sheridan ND-Burleigh ND-
1249 AM CDT Wed Aug 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN...NORTHWESTERN
KIDDER AND NORTHEASTERN BURLEIGH COUNTIES UNTIL 115 AM CDT...
At 1249 AM CDT, strong thunderstorms were located along a line
extending from 5 miles southwest of Goodrich to 12 miles northwest of
Wing to 9 miles south of Mercer. Movement was southeast at 30 mph.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Wing, Tuttle and Arena.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4735 10068 4737 10067 4733 10045 4747 10017
4743 10003 4733 10003 4733 9972 4731 9966
4710 10001 4710 10046
TIME...MOT...LOC 0549Z 304DEG 28KT 4740 10019 4730 10038 4736 10068
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:21 PM CDT | Special Weather Statement | BIS | McHenry | 39 min |
| Aug 4, 7:39 PM CDT | Tornado Warning | BIS | Mountrail, Williams | 36 min |
| Aug 4, 7:44 PM CDT | Special Weather Statement | BIS | McLean | 31 min |
| Aug 4, 8:02 PM CDT | Special Weather Statement | BIS | Dunn | 28 min |
| Aug 4, 8:23 PM CDT | Special Weather Statement | BIS | Mountrail | 37 min |
| Aug 4, 8:38 PM CDT | Special Weather Statement | BIS | McHenry | 37 min |
| Aug 4, 8:53 PM CDT | Special Weather Statement | BIS | Dunn | 37 min |
| Aug 4, 9:06 PM CDT | Special Weather Statement | BIS | McLean | 24 min |
| Aug 4, 9:11 PM CDT | Special Weather Statement | BIS | McHenry | 34 min |
| Aug 4, 9:30 PM CDT | Special Weather Statement | BIS | Oliver | 45 min |
| Aug 4, 9:51 PM CDT | Special Weather Statement | BIS | Sheridan | 24 min |
| Aug 4, 10:22 PM CDT | Special Weather Statement | BIS | Sheridan | 23 min |
| Aug 4, 11:27 PM CDT | Special Weather Statement | BIS | Sheridan | 48 min |
| Aug 5, 12:10 AM CDT | Special Weather Statement | BIS | Sheridan | 35 min |
Nearby
Special Weather Statements in North Dakota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.